9 posts Page 1 of 1
I started using Betaferon in May-June 2011 and it turned me in a real nuts. Irritable all the time, mood-swinging all day long and shouting at people while realizing I had no reason for that. I know that this doesn't happen to everybody doing Betaferon, but it was horrible being in my head at that time. I suppose that's why Betaferon might induce suicidal ideas. So I stopped taking it some time at the beginning of September and I still find it hard reaching peace of mind. Or meditating for longer than 20 minutes.
Hi cats,

I'm sorry you had such an awful experience with it. I know how terrible it is not to be able to control your own mood and emotions. How are you doing with your decision to stop the drug? Are you going to try something different?

I never really wanted to take one of the DMD's as it meant not living abroad because I would have to move back to my home state to have one covered by my insurance. When I was first diagnosed I tried one dose of Betaseron anyway, still unsure of whether MS meant I could no longer live and travel in other countries, and broke out in an all-over-body rash 24 hours later! It's really just as well for me.... I have had depression before and every drug from caffeine to cold meds etc affects my mood so much, I don't doubt I'd have been one to feel depressed or moody on it.

I hope your concentration and everything improves. Has your doctor said whether or not effects from the drug can last a long time?

Best wishes,

Jenny
____________________
Dx June 2009
OMS December 2010
Hope it wears off soon. I had medication that made me moody and crazy once, but it was a contraceptive implant - luckily wore off a few months after I had it removed
Please see the following message -- I had some problems with this one and inadvertently needed up posting twice.
I am sorry to hear about your very negative experience with a betainteron. Sadly, a lot of researchers even think these drugs do not actually help prevent disability. Instead, they merely reduce the number of lesions and relapses. But, over the longer term, many scientists believe these drugs do not actually help.

The good news is that plain old vitamin D3 seems to beat these drugs hands down. So you get all of the goodies and none of the misery. How can you beat?

Most but not all I hear from say that they feel better after stopping a beta interferon. The interferons make about 33% worse off, permanently. Let's hope that isn't you. The odds are on your side.

Rebecca
Rebecca,

you raise such an interesting question. Does a reduction in relapses and lesions translate into less disability? It seems there must be *some* correlation, it's intuitive that if you have fewer lesions, then you will have fewer deficits. Its' a question I asked one Neuro who was certain and here is a study showing that Combined MRI lesions and relapses as a surrogate for disability.

I don't know. It's hard to believe they have no effect. I'm open to the possibility, especially that there's something more important going on in the grey matter that we can't see, but still, I'd rather not have a relapse and possibly lose some function somewhere...

When I see my Neuro soon, I will ask him what he makes of the studies that should 1 month less disability after 10 years of drugs (how can they measure and how much is 1 month's disability anyway?) and i will ask him about brain shrinkage on the interferons.

I do bear in mind that I am basically asking him if he's poisoning his patients with useless medicine, but I will see what he says.

Alex.
Alex

Diagnosis: Jan 2010, OMS April 2010.
Alex

Diagnosis: Jan 2010, OMS April 2010.
@JWinChina: ouch, sorry for your experience with Betaferon, too, but maybe it was for the better.

Re using another drug, I sort of let myself being convinced by my neuro to take Tysabri, also I know the risks (not only PML). However, I wouldn't actually start on it until about January 2012, so I can still change my mind :)

Re my inability to meditate for longer times, I suppose the culprit is restlessness. However, today I managed half an hour, but still very agitated. I didn't ask the doctor when would Betaferon's effects go, I somehow didn't think it matters. They will go when they go, though the biggest bulk of them goes in about 1-2 weeks after stopping it.

@catriona: a few months? that's quite a lot, i would say :shock:

@ rebecca hoover: well, it all varies from one person to another. i once knew a lady who was on betainterferon and hadn't had a relapse for 4 years. however, she knew about the swank diet and i suspect she was following it. or maybe she just had a more benign form of ms. a friend of my mother had a relapse in his twenties and then one in his forties. and then nothing :)

i agree with the vitamin d3 part. i read a lot about studies on it and ms, including those in professor's book, and they seem very compelling. i just ordered some 50000 iu supplements for one mega dose.

@alex: dr. swank showed that fewer relapses don't necessarily mean less disability. he arrived to this conclusion by observing pwms who cut down heavily the sat fat consumption, but not enough for the swank diet goals. they had no more relapses, but still disability progression.

later edit re tysabri: i don't feel very well now. not a relapse, but symptoms from old relapses and i can't walk well. if i get significantly better in 2-3 months, i probably wouldn't start tysabri :)
Interesting discussion.

Alex, over the shorter term, there may be a correlation between reduced lesions and relapses and disability but one year is not much time. The studies I have seem suggest that the drugs do not delay disability when the time frame looked at is longer. This is because some nerves deteriorate in MS too and this deterioation is independent of lesions and relapses.

Also, keep in mind that even four years is not much time. Many avoid relapses for ten and even more years by doing nothing other than improving diet and taking D3 supplements.

The following slide show on the MS drugs is interesting: http://www.informed-scientist.org/presentation/immunosuppressors-have-a-dubious-past-and-an-uncertain-future

I think it is interesting that the drugs for MS are of such poor quality that many scientists and doctors even think the things make matters worse for those with MS.

I personally don't know anyone who has been helped by an MS drug. The folks taking drugs here seem to be much worse off to me than those of us who avoid the drugs.
9 posts Page 1 of 1

Who is online

Users browsing this forum: No registered users and 2 guests